Response

Malik Y Kahook, MD,

Other Contributors:

June 08, 2011

We would like to thank Zaidi et al. for their interest in our publication titled, "Sustained elevation of intraocular pressure after intravitreal injections of anti-VEGF agents." [1] As stated in our publication, we believe anti-VEGF agents revolutionized the treatment of ocular neovascular disease and their overall safety profile is excellent. The points by Zaidi et al. are valid and we take this opportunity to expand on recent developments related to ocular hypertension (OHTN) post intravitreal injection of anti-VEGF agents.

Additional evidence has been published regarding the potential causes of OHTN post anti-VEGF injections. Kahook et al.[2] examined particulate material in samples of bevacizumab from different compounding pharmacies and found significantly less functional IgG and correspondingly more large particulate matter in samples from certain pharmacies. The authors concluded that large particulate material might result in aqueous outflow obstruction. The fact that particular compounding pharmacies were more likely to have contaminants in their syringes could explain why our group and others have noted clusters of OHTN cases, a phenomenon which then lessens after switching to a different compounding pharmacy.[3]

A second study by Lui et al. examined the affects of handling procedures used by pharmacies when repackaging both bevacizumab and ranibizumab.[4] The repackaged samples of anti-VEGF agents had significantly higher particle counts after mishandling of syringes. The contaminants were consistent with silicone droplets. It is important to note that these silicone droplets are sub-visible leading some to negate their existence erroneously due to not observing them on slit lamp exam. This study also highlighted that the existence of silicone droplets was not exclusive to repackaged bevacizumab but was also observed in mishandled ranibizumab samples. Our group has acknowledged that other causes of OHTN in this setting likely exist and require further exploration.[2,4] Other potential causes include repeated volume changes with multiple injections or an idiosyncratic response by the trabecular meshwork.[5]

The design of our study, a retrospective chart review, is a reflection of the early stage of our understanding of this phenomenon. Recently, Dr. Sophi Bakri reported, "In the pooled ANCHOR and MARINA population, those treated with 24 monthly ITV injections of ranibizumab were more likely than sham injection/PDT patients to have [higher rates of glaucoma, new glaucoma medications, and OHTN]" and recommended "close monitoring of IOP in patients receiving intravitreal injections with Lucentis with special attention paid to those patients who have preexisting glaucoma or glaucoma risk factors."[6] Dr. Bakri cautioned that these findings could not be attributed directly to ranibizumab independent of repeated intravitreal injections being a possible cause. It appears that cases of OHTN may indeed be linked to intravitreal anti-VEGF therapy. We hope that our data and recent publications have brought attention to this phenomenon and that others continue to build upon this knowledge so that we can better counsel and treat our patients.

References

1. Good TJ, Kimura AE, Mandava N, Kahook MY. Sustained elevation of intraocular pressure after intravitreal injections of anti-VEGF agents. Br J Ophthalmol. 2010 Aug 11. Epub ahead of print.

2. Kahook MY, Liu L, Ruzycki P, et al. High-molecular-weight aggregates in repackaged bevacizumab. Retina. 2010 Jun;30(6):887-92.

3. Carver J, Bouska C, Corey R. Avastin and Risk of Glaucoma [abstract]. Retina Congress 2009 New York, September 30th-October4th, 2009. New York, NY.

4. Liu L, Ammar DA, Ross LA, et al. Silicone oil microdroplets and protein aggregates in repackaged bevacizumab and ranibizumab: effects of long-term storage and product mishandling. Invest Ophthalmol Vis Sci. 2011 Feb 22;52(2):1023-34.

5. Kahook MY, Ammar DA. In vitro effects of antivascular endothelial growth factors on cultured human trabecular meshwork cells. J Glaucoma. 2010 Sep;19(7):437-41.

6. Bakri SJ. IOP in Eyes Treated with Monthly Ranibizumab (Ran): a Post-hoc Analysis of Data From the MARINA and ANCHOR Trials. American Academy of Ophthalmology Annual Meeting 2010, October 16th-19th, 2010, Chicago, IL.

Conflict of Interest:

MYK has received research support from Genentech in the past.

Conflict of Interest

None declared